Hail, Perry
- When
- April 9, 8:26 PM CST
- Where
- Perry County, Pinckneyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.080, -89.380
A broken line of thunderstorms moved eastward across southern Illinois during the evening hours. At the surface, a low pressure center over northwest Missouri deepened northeastward into southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of thunderstorms moved eastward across southern Illinois during the evening hours. At the surface, a low pressure center over northwest Missouri deepened northeastward into southern Wisconsin. A cold front trailing south-southwest from the low strengthened and accelerated east across the Mid-Mississippi Valley and Ozarks to the Lower Ohio Valley. At mid levels, the storms were supported by a weak lead disturbance that crossed the Ozarks, headed northeast to the Ohio Valley. Ample west-southwesterly deep-layer wind shear (from 40 to 45 knots) existed for sustained severe storms. The degree of low-level forcing along the front resulted in an extensive, broken squall line with embedded bowing structures. The severe weather reports were generally along and north of a line from Carbondale to Harrisburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 7:50 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT THU APR 9 2015
.UPDATE...
ISSUED AT 850 PM CDT THU APR 9 2015
LATEST IR SATELLITE IMAGERY INDICATES CLOUD TOPS ARE CONTINUING TO
COOL...SUGGESTING AN OVERALL INCREASE IN CONVECTIVE ACTIVITY. THE
ACTIVITY HAS BEEN RATHER DISORGANIZED ON RADAR UP TO THIS POINT.
HOWEVER...THE TREND HAS BEEN FOR ORGANIZATION OF A LINEAR SQUALL
LINE RIGHT ALONG THE COLD FRONT. THE LATEST HRRR INDICATES THE
CONVECTIVE LINE WILL BE ORIENTED ROUGHLY ALONG A KEVV/KPAH LINE
AROUND 06Z. INSTABILITY HAS BEEN SLOW TO WANE DUE TO A STRONG WARM
MOIST SOUTHERLY FLOW. THE KPAH RADAR VAD WIND PROFILE SHOWS 50 KNOT
WINDS AT 925 MB. THIS SHOULD SUSTAIN CONVECTION THROUGH AT LEAST
06Z. AFTER 06Z...RAP GUIDANCE INDICATES 850 MB WINDS WILL VEER
WESTERLY AND POTENTIALLY REDUCE STORM INFLOW. EXPECT A DECREASE IN
ACTIVITY AFTER 06Z. THE MAIN HAZARDS CONTINUE TO BE ISOLATED LARGE
HAIL IN THE STRONGER CORES...AND DAMAGING WINDS ARE LIKELY IN ANY
BOWING LINE SEGMENTS. A TORNADO OR TWO IS POSSIBLE AS
WELL...ESPECIALLY PRIOR TO THE VEERING OF LOW LEVEL WINDS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 258 PM CDT THU APR 9 2015
A CAP JUST ABOVE THE LCL SHOULD CONTINUE TO LIMIT THE COVERAGE OF
DEEP MOIST CONVECTION ACROSS THE PAH FORECAST AREA THIS AFTERNOON.
THERE HAVE BEEN RADAR RETURNS...BUT LITTLE IF ANY MEASURABLE PCPN.
THE TROP CONTINUES TO HAVE PRECIPITABLE WATER VALUES NEAR THE 99TH
PERCENTILE FOR THIS TIME OF YEAR. DISCRETE ROBUST CONVECTION
CANNOT BE RULED OUT THIS AFTERNOON.
THE LACK OF A WELL-DEFINED TRIGGER SHOULD VANISH WITH THE ARRIVAL
OF A POTENT MID LEVEL SHRTWV AND SFC COLD FRONT THIS EVENING...AS
A TIGHT SFC LOW ROCKETS NEWD TOWARD THE GREAT LAKES. MODEST LOW
LEVEL INSTABILITY...AT LEAST IN THE EVENING...WILL COMBINE WITH
0-3KM BULK WIND SHEAR IN EXCESS OF 40 KTS FOR THE GENERATION OF
SEVERE TSTMS THIS EVENING...PROBABLY IN A SOLID OR BROKEN SQUALL
LINE. FORECASTED MID LEVEL LAPSE RATES ARE NOT OFF THE
CHARTS...BUT SHOULD NOT LIMIT DEVELOPMENT MUCH. HELICITY VALUES
SUGGEST THAT A TORNADO OR TWO MIGHT OCCUR.
ATTM...UP TO AN INCH OF RAINFALL IS FORECAST ACROSS THE REGION
BEFORE THE EVENT ENDS BY 12Z FRI. THOUGH WE HAVE NOT RECEIVED ANY
HEAVY RAIN TODAY...FOR CONSISTENCY'S SAKE...WE WILL LEAVE THE
FLOOD WATCH FOR NRN PARTS OF THE AREA IN PLACE THROUGH THE
EVENING TO ACCOUNT FOR POTENTIAL CONVECTIVE HEAVY RAINFALL.
THE CURRENT AIRMASS WILL BE REPLACED BY A COOLER DRIER ONE OF
PACIFIC ORIGIN FOR FRI AND THE FIRST HALF OF THE WEEKEND. THE
COOLEST TEMPS SHOULD BE SAT MORNING...BUT NO LOWER THAN ABOUT 40.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 258 PM CDT THU APR 9 2015
MEDIUM CONFIDENCE IN THE EXTENDED.
GOOD AGREEMENT EARLY ON IN THE EXTENDED WITH HIGH PRESSURE SLIPPING
OFF TO THE EAST AND SOUTHERLY WARM AIR ADVECTION OVER THE HEARTLAND.
CANNOT RULE OUT AN ISOLATED SHOWER OR STORM SUNDAY BUT MOST AREAS
WILL REMAIN DRY WITH BEST CHANCE OF ANY RAIN WILL BE MAINLY WEST OF
THE MISSISSIPPI RIVER. A COLD FRONT APPROACHES SUNDAY NIGHT AND
STALLS OVER THE AREA MONDAY INTO TUESDAY. THUS WILL KEEP A CHANCE IN
FROM SUNDAY NIGHT THROUGH TUESDAY. WEDNESDAY THE FRONT WILL LIFT
BACK TO THE NORTH KEEPING A CHANCE OF THUNDERSTORMS OVER THE AREA.
BY THURSDAY WE ARE WARM SECTORED VERY WELL MUCH LIKE THIS MORNING.
SO WE COULD SEE SOME ISOLATED SHOWERS OR CLAP OF THUNDER THURSDAY
BUT COVERAGE SHOULD BE SLIM. OF COURSE THE FINAL CALL WILL COME
AFTER THE EXTENDED INIT IS RUN AND WHAT COLLABORATION YIELDS.
TEMPERATURES WILL START OUT BELOW NORMAL SUNDAY THEN RISE TO AROUND
10 DEGREES ABOVE NORMAL FOR NEXT WEEK.
&&
.AVIATION...
ISSUED AT 850 PM CDT THU APR 9 2015
THERE WILL CONTINUE TO BE A ROBUST SRLY/SWRLY SFC WIND AHEAD OF A
VIGOROUS COLD FRONT THAT IS FORECAST TO SWEEP ACROSS THE REGION
AROUND MIDNIGHT. VFR CONDITIONS WILL PREVAIL FOR THE VAST MAJORITY
OF THIS TAF PERIOD OUTSIDE OF CONVECTIVE ACTIVITY. INTERMITTENT MVFR
CIGS ARE PROBABLE THIS EVENING WITH THE CONVECTION...WITH SEVERE
WEATHER POSSIBLE JUST AHEAD OF THE COLD FRONT. WEST WINDS AND VFR
CONDITIONS WILL PREVAIL BEHIND THE FRONT. THE WINDS MAY BE GUSTY IN
STORMS AS WELL AS IMMEDIATELY BEHIND THE COLD FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>087-
091.
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MOZ076.
IN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.
KY...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR KYZ010-014>016-
018>021.
&&
UPDATE...MY
SHORT TERM...DB
LONG TERM...KH
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 742 PM CDT THU APR 9 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 742 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1 AM. NUMEROUS THUNDERSTORMS WILL MOVE EAST ACROSS OUR REGION TONIGHT. THE MAIN HAZARDS WILL BE ISOLATED DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE. THUNDERSTORMS WILL END AFTER MIDNIGHT AS A COLD FRONT SWEEPS EAST OF OUR AREA. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FOR AREAS ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI...THROUGH MARION AND HARRISBURG ILLINOIS...TO MADISONVILLE KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS RETURNS EARLY NEXT WEEK. AT THIS TIME...HEAVY RAINFALL AND FREQUENT LIGHTNING ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT. YORK
The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter-size hail occurred near Crab Orchard Lake.
A metal roof was blown off a building. A wind gust to 60 mph was measured nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566932, 566936, 566937, 566939, 566941.